Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 142, NWS Memphis, TN

May 9, 20215 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2021, 6:31 PM CDT for 5 counties in Mississippi. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 6:31 PM CDT (23:31 UTC)
Expired
May 9, 2021, 7:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Calhoun County, MS, Lafayette County, MS, Marshall County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:35 PM CDTTSTM WND DMGAbbeville, MSTREES AND POWER LINES DOWN ACROSS ABBEVILLE.
May 9, 6:50 PM CDTTSTM WND DMGWnw Oxford, MSTREES DOWN ON POWER LINES.
May 9, 7:00 PM CDTTSTM WND DMGS New Albany, MSTREES DOWN IN INGOMAR.
May 9, 7:05 PM CDTTSTM WND DMG1 Nne Etta, MSDAMAGE TO ROOF AND CARPORT AT HOME ALONG HIGHWAY 30. NUMEROUS TREES DOWN.
May 9, 7:15 PM CDTTSTM WND DMGEcru, MSLARGE TREE DOWN IN ECRU.
May 9, 7:20 PM CDTTSTM WND DMG4 Nnw Ecru, MSNUMEROUS TREES DOWN IN THE INGOMAR COMMUNITY.
May 9, 7:25 PM CDTTSTM WND DMGThaxton, MSTREES DOWN ON AND ACROSS HIGHWAY 336 IN THE THAXTON AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS54 KMEG 092331
SVRMEG
MSC013-071-093-115-145-100015-
/O.NEW.KMEG.SV.W.0142.210509T2331Z-210510T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
631 PM CDT Sun May 9 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in northwestern Mississippi...
  Northwestern Calhoun County in northeastern Mississippi...
  Southwestern Union County in northeastern Mississippi...
  Western Pontotoc County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...

* Until 715 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located near Harmontown,
  or 9 miles northwest of Holly Springs National Forest, moving
  southeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Oxford, New Albany, Holly Springs National Forest, Ecru, Cambridge,
  Randolph, Bethlehem, Laws Hill, Etta, Springdale, Burgess, Banner,
  Tula, Denmark, Pinedale, Paris, Thaxton, Abbeville, Taylor and
  Toccopola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3402 8927 3415 8951 3419 8951 3419 8960
      3425 8972 3431 8972 3464 8959 3450 8892
TIME...MOT...LOC 2331Z 294DEG 37KT 3446 8964 

HAIL...1.00IN
WIND...70MPH
 
$$

SWB
1 follow-up statement
143 
WWUS54 KMEG 100006
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
706 PM CDT Sun May 9 2021

MSC013-071-093-115-145-100015-
/O.EXP.KMEG.SV.W.0142.000000T0000Z-210510T0015Z/
Lafayette MS-Calhoun MS-Union MS-Pontotoc MS-Marshall MS-
706 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE...NORTHWESTERN
CALHOUN...SOUTHWESTERN UNION...WESTERN PONTOTOC AND SOUTHEASTERN
MARSHALL COUNTIES WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and northwestern Mississippi.

LAT...LON 3402 8927 3415 8951 3419 8951 3419 8960
      3425 8972 3431 8972 3464 8959 3450 8892
TIME...MOT...LOC 0005Z 294DEG 37KT 3432 8927 

$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:31 PM CDT, 0 minutes earlier.

Area forecast discussion, May 9, 6:31 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 PM CDT Sun May 9 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CDT Sun May 9 2021/

DISCUSSION...
Storms are finally starting to develop across the Mid South as a
front pushes into the forecast area. Looking at the immediate
short term...we expect storms to continue to develop and be rather
strong. Severe storms will be possible with large hail and
damaging winds being the main threats. We have already seen a few
reports of hail with earlier storms with less impressive
convection. Now that the storms have a better trigger they will be
able to take advantage of the steep lapse rates and instability.
Large hail...early on will be a big threat. A tornado risk exists
over the next few hours as initially storms are more cellular.
Storms should congeal into a lines and bowing segments as the
event goes on. This would suggest the the tornado threat will
decrease as time goes on...as well as the best low level helicity
will be moving east ahead of the main line of storms. A Severe
Thunderstorm Watch is in effect for a large part of the forecast
area this evening. This will not be a long event as most of the
storms should be out of the area by 10 PM.

Beyond tonight, the Mid South will remain on the cool side of a
stationary front extending through the Arklamiss. Rain may briefly
edge into east AR and west TN Tuesday night and Wednesday, ahead
of northern branch height falls. However, I have trimmed POPs
back a little bit for the next few days as guidance is coming in
just a little drier but its really not that big of a change from
previous forecast. Dry and relatively cool for the latter half of
the week, under northwest flow aloft. 13/MH

&&

.AVIATION...

Rain and Thunderstorms have ended at JBR MEM and MKL. TUP can
expect showers for the next 2-3 hours ending with a round of
thunderstorms resulting in brief IFR conditions. Strong north
winds are expected overnight behind a cold front. Expect North
winds 15-20kt with gusts to 30 immediately behind a cold front
then gusts should subside a bit and winds will likely be 10-15kt
for the remainder of the night and around 10kt tomorrow. CIGS
tonight are expected to lower to 700-1500ft and slowly rise
tomorrow, but likely remain MVFR through midday.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 9, 3:27 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
327 PM CDT Sun May 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
327 PM CDT Sun May 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued. See website for
details.

Scattered thunderstorms will develop this evening along and ahead
of a slow-moving cold front. These thunderstorms will be capable
of producing large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

In the hours before

Special weather statement, May 9, 5:00 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sun May 9 2021

TNZ021-022-092230-
Carroll TN-Benton TN-
500 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 40 mph or greater was located near Huntingdon,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Carroll and southwestern Benton Counties should
monitor this storm closely.

LAT...LON 3584 8814 3584 8818 3582 8818 3582 8823
      3596 8857 3610 8852 3601 8807
TIME...MOT...LOC 2200Z 290DEG 24KT 3599 8847
Local storm report, May 9, 5:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          WNW ATOKA               35.45N  89.77W
05/09/2021                   TIPTON             TN   EMERGENCY MNGR

            TORNADO SPOTTED ON CAMP GROUND ROAD.

&&
Local storm report, May 9, 5:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          WNW MUNFORD             35.45N  89.80W
05/09/2021                   TIPTON             TN   EMERGENCY MNGR

            EXTENSIVE DAMAGE ON GLEN SPRINGS ROAD. THE 2300 TO 2600
            BLOCK.

&&
Local storm report, May 9, 6:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     TUNICA                  34.69N  90.38W
05/09/2021                   TUNICA             MS   EMERGENCY MNGR

            A LARGE TREE FELL ON HOUSE ON KENNY HILL RD AND HICKORY
            LANE.

&&
Local storm report, May 9, 6:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     MUNFORD                 35.45N  89.80W
05/09/2021                   TIPTON             TN   AMATEUR RADIO

            POWER LINES AND POSSIBLE TREES DOWN AT RUGH ROAD AND
            PLANTATION RD.

&&
Local storm report, May 9, 6:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     SALTILLO                35.38N  88.21W
05/09/2021                   HARDIN             TN   FIRE DEPT/RESCUE

            TREES AND POSSIBLE POWER LINES DOWN ALONG HGWY 69 AND
            HANDY CORNER.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:42 PM CDTRiver Flood WarningMEGMonroe36 hr
May 8, 8:42 PM CDTRiver Flood WarningMEGMonroe36 hr
May 9, 9:48 AM CDTSpecial Weather StatementMEGTate27 min
May 9, 10:14 AM CDTSpecial Weather StatementMEGPanola31 min
May 9, 11:24 AM CDTSpecial Weather StatementMEGUnion36 min
May 9, 4:50 PM CDTSevere Thunderstorm WarningMEGTunica40 min
May 9, 5:21 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica24 min
May 9, 5:39 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica36 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate44 min
May 9, 6:42 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.